Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 36, NWS Wichita, KS

May 16, 1995Allen County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 16, 1995, 4:09 AM CDT for Allen County, Kansas. It was in force for 51 min.

The area

The counties it named.

The facts

Issued
May 16, 1995, 4:09 AM CDT (09:09 UTC)
Expired
May 16, 1995, 5:00 AM CDT
In force
51 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Allen County, KS

The radar

The Pleasant Hill radar (KEAX), 137 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1995-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1995-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-819 J/kg
Mixed-layer LCL
1753 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 160910
SVRICT
KSC001-161000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
409 AM CDT TUE MAY 16 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST KANSAS
 
   ...ALLEN COUNTY
 
AT 407 AM...RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING
WINDS IN EXCESS OF 60 MILES AN HOUR NEAR IOLA. MOVEMENT WAS EAST AT 30
MILES AN HOUR. WINDS IN EXCESS OF 60 MPH CAN BE EXPECTED ACROSS THE
ENTIRE COUNTY THROUGH 445 AM.
 
 
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCHd IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
OGREN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:06 PM CDT, 13 hours 3 minutes earlier.

Area forecast discussion, May 15, 3:06 PM CDT, 13 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT MON MAY 15 1995

LATEST SFC ANALYSIS SHOWS HIGH PRESSURE HAS CONTINUED TO SLIDE OFF TO
THE EAST WHILE A STATIONARY FRONT WAS LOCATED ACROSS SOUTH ARKANSAS
THROUGH TX.  MODELS ARE IN GENERAL AGREEMENT WITH THE FRONT MOVING
THROUGH SOUTH CENTRAL AND SOUTHEAST KS OVERNIGHT AS A WARM FRONT.
MODELS ALSO INDICATE PLENTY OF INSTABILITY WITH CAPES OF 1500-2000 J/KG
AND LIS OF UP TO -7. SOME ISENTROPIC LIFT WAS NOTED ON THE I306 SFC AS
THE WARM FRONT RETURNS...HOWEVER UPPER LEVEL DYNAMICS LOOK TO BE WEAK
OVERNIGHT. TMRW THERE WILL BE SOME PVA LEFT OVER DURING THE AM ACROSS
THE SOUTHEAST AND THE NORTH CENTRAL ALSO LEE TROF WILL BE MOVING THRU
WITH GOOD INSTABILITTY STILL INDICATED.  TEMPS LOOK TO WARM NICELY TMRW
WITH WEST FLOW AT H85 AND SOUTHWEST FLOW AT THE SFC. FWC/FAN ARE IN GOOD
AGREEMENT FOR TONIGHT AND WILL USE A COMPROMISE TMRW.

RSL 62/86 33  SLN 61/86 33
ICT 64/86 32  HUT 63/86 32
CNU 63/86 43

KING

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:19 AM CDTSevere Thunderstorm WarningICTBourbon46 min
May 16, 6:08 PM CDTSevere Thunderstorm WarningICTSaline37 min
May 16, 6:40 PM CDTSevere Thunderstorm WarningICTRussell65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.